Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 4, 2023, 7:21 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2023, 7:21 PM CDT (00:21 UTC)
- Expired
- Apr 4, 2023, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:46 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 4, 6:46 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 646 PM CDT Tue Apr 4 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 306 PM CDT Tue Apr 4 2023 Key Points: - Extreme fire danger continues into the evening. - Storms develop along a cold front late this evening with severe storms possible. A potent trough is ejecting across the Plains this afternoon bringing extreme fire danger, strong winds, and thunderstorms to the area. At the surface, the dryline is located along a Sabetha to Council Grove line with dewpoints in the 20s and 30s behind the dryline. The surface low has tracked further south than models progged yesterday and, as a result, winds across north central Kansas have been weaker than anticipated while areas further east remain breezy, near advisory levels. Nonetheless, the overlap of strong winds and relative humidity values in the 10-25 percent range has lead to extreme fire danger this afternoon which will continue into the evening until a cold front moves through and relative humidity values improve. For more on the fire weather concerns, see the Fire Weather Section below. In regards to convection, dry air should preclude development this afternoon before some CAMs show enough moisture in the 850-700mb layer along the dryline in far northeast Kansas to support convection. If this occurs, these storms could be severe with inverted-V soundings supportive of bringing down stronger winds to the surface. Convection is more likely as the cold front catches up to dryline late this evening. With the dryline remaining across the forecast area and even retreating slightly westward this evening, convection is expected to develop as the cold front reaches the better moisture and instability. Timing of initiation looks to be in the 8-10pm timeframe along a line from Valley Falls to Council Grove. Convection should grow upscale quickly given forcing along the cold front. The environment will be supportive of large hail and damaging wind gusts especially as the line of storms gets organized and propagates east-southeast. Also of note is the low-level turning shown in the hodographs with at least some component of the 35-45kts bulk shear vector being perpendicular to the line. This suggest a brief spin-up tornado is possible within the line. Fast storm motions push convection east of the area by 1-2am. Colder air builds in behind the cold front with breezy northwest winds keeping highs in the 50s on Wednesday. The post-frontal airmass remains dry, so elevated fire danger is possible Wednesday afternoon. After a chilly start on Thursday morning with temperatures in the 20s, a warming trend commences Thursday afternoon into the end of the week as southerly flow returns. A shortwave moves through over the weekend, bringing a chance for showers and storms. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 646 PM CDT Tue Apr 4 2023 Main concern will be frontal boundary moving through TOP and FOE in the 01Z to 02Z time period. Expect scattered tsra along the front to develop and will continue to keep VCTS in the forecast through 04Z. Northwest winds around 15kts with gusts to 28kts are expected behind the front and will continue at MHK through the period as it is already behind the cold front. VFR conditions are expected outside of convection. && .FIRE WEATHER... Issued at 306 PM CDT Tue Apr 4 2023 Extreme fire danger continues this afternoon and evening, although the eastward advance of the dryline has slowed. Relative humidity values of 10-20 percent have been observed behind the dryline which, combined with the strong southwest winds, have created extreme fire danger. The dryline may stay in its current location (Sabetha to Council Grove) through the rest of the evening, limiting how low relative humidity values get east of this boundary. Winds switch to the west-northwest this evening behind a cold front and remain breezy through the day Wednesday. The post- frontal airmass remains dry, so elevated fire danger is possible on during the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054-055-058. Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. && DISCUSSION...Flanagan AVIATION...53 FIRE WEATHER...Flanagan
Hazardous weather outlook, Apr 4, 3:07 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Tue Apr 4 2023 KSZ008>012-020>024-026-034>040-054-055-058-052015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Coffey- 307 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Extreme wildfire danger is expected today, due to very low humidity and gusty winds. Avoid burning, as any fires will spread rapidly and could grow out of control quickly. Additionally, a few severe storms are possible this evening especially across east central KS. Damaging winds, hail, and perhaps a brief tornado are all possible hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ056-059-052015- Franklin-Anderson- 307 PM CDT Tue Apr 4 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible late this evening. Damaging winds, hail, and perhaps a brief tornado are all possible. In addition, windy conditions are expected from late morning through late this evening, which will combine with dry conditions to result in very high fire danger. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 4, 5:43 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
543 PM CDT Tue Apr 4 2023
KSZ026-042300-
Jefferson-
543 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of northwestern
Jefferson County through 600 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effingham, moving northeast at 85 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Falls and Nortonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 9530 3928 9548 3935 9559 3942 9559
TIME...MOT...LOC 2242Z 215DEG 74KT 3947 9542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:46 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Shawnee | 44 min |
| Apr 4, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 51 min |
| Apr 4, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| Apr 4, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 52 min |
| Apr 4, 8:29 PM CDT | Special Weather Statement | TOP | Brown | 16 min |
| Apr 4, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Apr 4, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| Apr 4, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 31 min |
| Apr 4, 9:21 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Apr 4, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 36 min |
| Apr 4, 10:46 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| Apr 4, 11:11 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Apr 4, 11:44 PM CDT | Special Weather Statement | TOP | Coffey, Douglas, Franklin, Jefferson, Lyon, Osage and 1 more | 46 min |
| Apr 5, 12:24 AM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin | 36 min |
| Apr 5, 1:04 AM CDT | Special Weather Statement | TOP | Anderson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.